Hail, Levy
- When
- March 20, 12:25 PM EST to 12:30 PM EST
- Where
- Levy County, Chiefland
- Measured
- 1.25 in hail
- Reported by
- County Official
- Coordinates
- 29.480, -82.860
Levy County Public Works reported half dollar size hail in Chiefland.
A prefrontal trough developed ahead of a cold front moving southeast through the eastern Gulf of Mexico and Florida Peninsula on the 20th, producing numerous thunderstorms. Some of these storms produced damaging wind gusts and hail across the Nature Coast and West Central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A prefrontal trough developed ahead of a cold front moving southeast through the eastern Gulf of Mexico and Florida Peninsula on the 20th, producing numerous thunderstorms. Some of these storms produced damaging wind gusts and hail across the Nature Coast and West Central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 20, 9:25 AM EST, 3 hours earlier.
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1025 AM EDT Tue Mar 20 2018
...TOR Watch 17 now in effect through 23Z for portions of
the area...
.DISCUSSION...
Complex storm system is moving into the area this morning,
and will cause showers and thunderstorms to move through the
area from north to south through the late morning and
afternoon, exiting the area this evening to the south. There
is an Enhanced Risk for severe thunderstorms with this
system, with damaging winds and hail the main concern,
though the possibility of an isolated tornado also cannot
be ruled out. The low clouds that were in place across much
of the area this morning are starting to break up and will
enhance the instability over the land areas for later this
afternoon as we get more heating. And now TOR Watch 17 will
be in place from Sarasota, Hardee, and Polk counties north
through 23z/7PM tonight.
Conditions will become breezy for this afternoon as well,
with the Lake Wind Advisory, Rip Current Risk, and Small
Craft Advisory continuing unchanged. Have adjusted high
temperatures a bit for this afternoon, and removed the
morning fog. Will update the zones to reflect the changes
and add the watch headline.
&&
.AVIATION...
Low ceilings around 500-1000ft are the main concern this
morning, with some patchy MVFR to IFR fog also occurring.
Showers and thunderstorms will move into the area from north
to south, beginning late this morning and continuing through
the evening hours. Winds will be breezy with high gusts
through the day. Rain should move out and winds calm a bit
after 01z, with VFR conditions returning.
&&
.MARINE...
TOR Watch 17 will be in place for the northern and central
waters including Tampa Bay through 23z/7PM this evening for
the possibility of severe thunderstorms and waterspouts. In
addition, winds and seas will be increasing through the
afternoon, with a Small Craft Advisory in effect as well for
the northern and central offshore waters, expanding across
all waters for this evening. Will be getting the headline in
for the TOR watch with the update, but otherwise little
change as the current forecast is on track.
&&
.Preliminary Point Temps/PoPs...
TPA 78 58 68 49 / 80 10 0 0
FMY 82 62 73 50 / 70 40 0 0
GIF 83 54 72 46 / 80 20 0 0
SRQ 79 61 69 51 / 80 10 0 0
BKV 80 52 68 40 / 80 10 0 0
SPG 78 59 68 53 / 80 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 PM EDT this afternoon through
Wednesday evening for Coastal Charlotte-Coastal
Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Lake Wind Advisory until 8 PM EDT this evening for Coastal
Charlotte-Coastal Citrus-Coastal Hernando-Coastal
Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
Highlands-Inland Charlotte-Inland Citrus-Inland
Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
Polk-Sumter.
Gulf waters...Small Craft Advisory until 1 PM EDT Wednesday for Coastal
waters from Tarpon Springs to Suwannee River FL out
20 NM-Waters from Englewood to Tarpon Springs FL out
20 to 60 NM-Waters from Tarpon Springs to Suwannee
River FL out 20 to 60 NM.
Small Craft Advisory from 9 PM this evening to 1 PM EDT
Wednesday for Charlotte Harbor and Pine Island Sound-
Coastal waters from Bonita Beach to Englewood FL out
20 NM-Coastal waters from Englewood to Tarpon Springs
FL out 20 NM-Tampa Bay waters-Waters from Bonita
Beach to Englewood FL out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...63/Jillson
DECISION SUPPORT...84/AustinHazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 521 AM EDT Tue Mar 20 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-202130- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 521 AM EDT Tue Mar 20 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Thunderstorms are expected starting later this morning over the Nature Coast, then spreading southward through the afternoon and evening. Some of these storms may be strong to severe, with damaging wind gusts, hail, and isolated tornadoes all possible. ...RIP CURRENT IMPACT... Strong onshore winds and building surf will lead to strong and frequent rip currents along area beaches. ...MARINE IMPACTS... Winds and seas will increase over the coastal waters along and behind a cold front that will move through the area today and tonight. Winds will increase to 20-25 knots, with higher gusts, and seas will build up to 10 feet offshore. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. ...RIP CURRENT IMPACT... Strong onshore winds and increased surf will lead to strong and frequent rip currents along area beaches. ...MARINE IMPACTS... Elevated winds and seas will continue through the first part of Wednesday, but begin to subside later in the day and into Wednesday night. ...FIRE WEATHER IMPACT... A much drier air mass will spill into the region behind a cold front, with long durations of critical relative humidity values expected each afternoon through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Carlisle
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1146 AM EDT TUE MAR 20 2018
FLZ050-149-201630-
Pinellas FL-Coastal Pasco FL-
1146 AM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PASCO AND
NORTHWESTERN PINELLAS COUNTIES UNTIL 1230 PM EDT...
At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Palm Harbor, or 15 miles west of Holiday, moving east
at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm as it moves ashore after 1200 PM EDT.
Locations impacted include...
New Port Richey, Holiday, Palm Harbor, New Port Richey East, East
Lake, Beacon Square, Jasmine Estates, Oldsmar, Trinity, Crystal
Beach, Elfers and Honeymoon Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM EDT for west central
Florida.
LAT...LON 2823 8291 2832 8261 2831 8261 2818 8265
2805 8265 2803 8291
TIME...MOT...LOC 1545Z 259DEG 38KT 2810 8298
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1259 PM EDT TUE MAR 20 2018
FLZ248-249-201745-
Inland Hernando FL-Inland Pasco FL-
1259 PM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PASCO AND SOUTHEASTERN
HERNANDO COUNTIES UNTIL 145 PM EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wesley Chapel South, or 10 miles west of Dade City, moving east at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Zephyrhills, Dade City, St. Leo, Zephyrhills West, Land O Lakes,
Zephyrhills North, Wesley Chapel South, Zephyrhills South, Ridge
Manor, San Antonio, Saint Leo, Darby, Zephyrhills Municipal Airport,
Shady Hills, Gowers Corner, Richland, Blanton, Lacoochee, Dade City
North and Masaryktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 700 PM EDT for central and
west central Florida.
LAT...LON 2840 8258 2855 8215 2826 8206 2826 8210
2823 8211 2819 8250
TIME...MOT...LOC 1658Z 256DEG 33KT 2831 8239
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
109 PM EDT TUE MAR 20 2018
FLZ043-142-148-149-242-248-249-201815-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-Coastal Pasco FL-
109 PM EDT TUE MAR 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CITRUS...SUMTER...PASCO AND
HERNANDO COUNTIES UNTIL 215 PM EDT...
At 109 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crystal River Airport to 10 miles west of
Beacon Square. Movement was east at 45 mph.
Small hail and wind gusts in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Spring Hill, New Port Richey, Zephyrhills, Brooksville, Inverness,
Wildwood, Dade City, Bushnell, Hudson, Beverly Hills, Holiday,
Homosassa Springs, Lutz, St. Leo, Weeki Wachee, New Port Richey East,
South Brooksville, Zephyrhills South, North Brooksville and Hernando
County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM EDT for central and
west central Florida.
LAT...LON 2827 8286 2827 8281 2858 8272 2872 8278
2895 8268 2902 8240 2896 8231 2896 8196
2846 8196 2832 8202 2831 8206 2826 8206
2826 8211 2820 8211 2817 8238 2817 8279
2813 8278 2812 8286 2820 8292
TIME...MOT...LOC 1709Z 251DEG 38KT 2890 8265 2818 8297
TBWThe Moody AFB radar (KVAX), 157 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
6 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Levy County Public Works reported half dollar size hail in Chiefland.
Sumter County Sheriff's Office reported nickel size hail in Wahoo.
Broadcast media reported that a travel trailer was destroyed in St. Petersburg in a fire that was sparked by a lightning strike. One dog was killed in the fire.
A trained spotter reported penny size hail in St. Petersburg.
Two palm trees were reported on social media to be snapped in the Shore Acres area of St. Petersburg.
Hardee County Emergency Management forwarded pictures of numerous large tree branches snapped and fences knocked down near Wauchula. A trampoline was also blown by the wind into a pickup truck, knocking out a side window.
Hardee County Emergency Management forwarded pictures of a window on a home that was broken by wind driven hail near Zolfo Springs.
Highlands County emergency management reported a produce truck was overturned by thunderstorm wind gusts on SR 621 and Charlie Dr.
The Highlands County emergency manager reported a downed tree on Lakeview Drive in Sebring.
The Highlands County 911 call center reported widespread wind damage throughout the county, with numerous trees and power lines down.
The AWOS at Sebring Regional Airport reported a 62 MPH thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737454, 737455, 737480, 737456, 737473, 737419, 737424, 737425, 737476, 737421, 737433.